Minnesota, 2022

Drought in Minnesota, December 6 to 20, 2022

December 6 to 20, 2022 · NWS ABR · 1 event in 1 county or zone

Below average precipitation from the middle of November into the beginning of December, by about half an inch, resulted in deteriorating drought conditions from Moderate/D1 to Severe/D2 across eastern Traverse County. However, around an inch of liquid equivalent moisture fell during a large storm system from December 12-16th, which improved conditions back to Moderate/D1 by the 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Below average precipitation from the middle of November into the beginning of December, by about half an inch, resulted in deteriorating drought conditions from Moderate/D1 to Severe/D2 across eastern Traverse County. However, around an inch of liquid equivalent moisture fell during a large storm system from December 12-16th, which improved conditions back to Moderate/D1 by the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 5, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Dec 5, 11:36 PM CST, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1136 PM CST Mon Dec 5 2022

.UPDATE...
Issued at 1129 PM CST Mon Dec 5 2022

Aviation discussion updated below for the 06Z TAFs.

UPDATE Issued at 843 PM CST Mon Dec 5 2022

Tonight's snow event still on track and will largely be a ND
show. Although, did extend chance/likely POPs just a tad further
south into the CWA based on Lemmon/McLaughlin web cams which have
been showing snow for the past couple hours. Do not see any
accums on road surfaces though. That's pretty much the story
through the rest of tonight, with the far northern CWA seeing
light snow potential with minimal accumulations around an inch or
less.

As for temps, they have already fallen to forecast lows, or a
touch below in some areas, but with increasing clouds and winds
through the night, don't expect much more of a fall off except
perhaps in far east.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 239 PM CST Mon Dec 5 2022

Weak disturbances rotating east-southeastward across the Northern
Plains around the base of an upper-trough (upper-low centered near
Canada's Hudson Bay) will be responsible for a couple rounds of
light to moderate snow at times through the short term. The first
with an observed dusting of accumulation continues to track across
east across east central SD at this hour, and will exit into
Minnesota by this early evening.

Sfc low pressure will track from eastern MT across southern ND
tonight into Tuesday morning. Models remain in good agreement about
developing an east/west swath of accumulating snow, with only slight
variations in placement, being centered across central ND (ECMWF
ensemble mean), southern ND (GFS ensemble mean), or southern ND into
far northern SD (CMC ensemble mean). NBM has just a 20 to 50 percent
chance for measurable snow (0.1" or more) from US12 to the SD/ND
border over a 24 hour period ending at 00z Wed, and a maximum of 20
percent chance for 1" or more of snow right at the border. A
relatively tight pressure gradient will result in breezy southerly
winds Tuesday morning, though impacts will be small due to a lack of
available blowable snow. A push of CAA on northwesterly will then
develop on the backside of the system, setting the stage for near
zero degree low temperatures Tuesday night despite overcast skies.

The final round of snow develops with help from lift associated with
a passing jet steak. Once again, models have been consistent in
developing a fairly narrow swath of snow, but where exactly it sets
up is still up for some debate. The highest probability for an inch
or more of snow, at 60 to 80 percent, is either right along the
ND/SD border (ECMWF ensemble mean) or just north (GFS and CMC
ensemble means). NBM has a 30 to 50 percent chance for 1" or more of
snow roughly along and north of US212 over a 24 hour period ending
at 18z Wednesday. Used WPC snow ratios which were higher than NBM
(15:1 to 16:1), as CAA through the profile will have cooled/pushed
much of the saturated layer into the DGZ. Temperatures on Wednesday
should be the coldest of the week, with highs in the teens to low
20s, which is 10 to 15 degrees below normal.

.LONG TERM...(Wednesday through Monday)
Issued at 239 PM CST Mon Dec 5 2022

The main forecast challenge in the extended period is precipitation
chances at the very beginning of the period, and again towards the
end of the period. An upper level trough will slide across the
Northern Plains on Wednesday, leaving a more zonal flow pattern in
its wake Wednesday night. Another shortwave trough will slide across
the central part of the country on Thursday, with southwesterly flow
then setting up until a deep trough reaches the central United
States late Sunday and Monday.

At the surface, an area of snow will likely be ongoing early
Wednesday morning, mainly across parts of the eastern CWA, and will
exit the area by midday or so. High pressure will then be dominant
Wednesday afternoon through the day Thursday. A low pressure system
looks to track from the Central Plains to the northeast Thursday
night and Friday. Some models indicating there could be a little
light snow over the southeastern CWA during this time. With more of
an indication that precipitation will stay south, will not mention
it at this time. High pressure will keep things dry until a low
pressure system approaching from the west on Saturday reaches the
area on Sunday. The front associated with this low may become the
focus for precipitation Sunday afternoon into the day Monday. Will
keep POPs low for now to account for model uncertainty.

High temperatures will be in the teens and 20s Wednesday, in the 20s
and 30s Thursday, in the 30s to lower 40s Friday, Saturday and
Sunday, and in the 20s to lower 30s Monday. Overnight lows will be
in the single digits and teens Wednesday night, in the teens
Thursday night and Friday night, and in the teens to lower 20s
Saturday night and Sunday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1129 PM CST Mon Dec 5 2022

Terminals KABR,KATY,KPIR,KMBG

MVFR CIGs and -SN have nudged a bit further south into SD over the
past several hours, to where KMBG has been affected by MVFR
conditions (CIGs) and KABR is forecast to do so as well by
daybreak. As far as any prevailing -SN and VSBY reduction, it will
be close but will leave out of TAFs for the time being. Current
radar imagery has snow just over the border into SD, and if it
were to sneak into KMBG/KABR overnight, MVFR VBSY may still be
tough to achieve.

Otherwise, VFR conditions are forecast across KPIR/KATY, along
with KABR and KMBG later Tuesday morning. Looking just beyond the
TAF period and it appears another -SN event for late Tuesday night
into Wednesday along the northern tier, possibly affecting
KABR/KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Lueck
LONG TERM...Parkin
AVIATION...TMT
Hazardous weather outlook, Dec 5, 2:23 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
223 PM CST Mon Dec 5 2022

MNZ039-046-SDZ003>011-015>023-062030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
223 PM CST Mon Dec 5 2022 /123 PM MST Mon Dec 5 2022/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This evening and overnight.

Light snow with minor accumulations is most likely near the North
Dakota border, north of US Highway 12 overnight into early Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light to moderate snow with a dusting to a couple inches of
accumulation is possible across north central and northeastern South
Dakota and west central Minnesota from Tuesday evening into Wednesday
morning, with the highest amounts most likely north of US Highway
12. Slick road conditions are possible during the morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ033>037-045-048-051-062030-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
223 PM CST Mon Dec 5 2022 /123 PM MST Mon Dec 5 2022/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This evening and overnight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Traverse

When
December 6, 12:00 AM CST to December 20, 12:00 AM CST
Where
Traverse forecast zone
Reported by
Drought Monitor
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067850.